Hail, Wood
- When
- November 10, 5:08 AM CST
- Where
- Wood County, 2.93 mi SSE of Marshfield Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.590, -90.160
Penny size hail fell south of Marshfield.
A line of showers and isolated thunderstorms developed ahead of an approaching low pressure system. One of the storms produced penny size hail in central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A line of showers and isolated thunderstorms developed ahead of an approaching low pressure system. One of the storms produced penny size hail in central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 9, 10:00 PM CST, 7 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1000 PM CST FRI NOV 9 2012 UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE .SHORT TERM...TONIGHT AND SATURDAY. THE LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW SURFACE LOW PRESSURE EMERGING INTO THE CENTRAL GREAT PLAINS AND A WARM FRONT SNAKING ITS WAY ACROSS KANSAS...NORTHERN MISSOURI...AND CENTRAL ILLINOIS. AN 850MB DEFORMATION ZONE EXISTS OVER NORTHERN WISCONSIN EARLY THIS AFTERNOON...AND THE CONVERGENCE IS HELPING TO CREATE WIDESPREAD CLOUD COVER. SCT SHOWERS DEVELOPED EARLIER TODAY OVER CENTRAL LAKE MICHIGAN ON THE NOSE OF A WEAK LOW LEVEL JET BUT THEY HAVE SINCE MOVED ON INTO LOWER MICHIGAN. AS THE WARM FRONT LIFTS NORTH TONIGHT AND SATURDAY...PRECIP AND THUNDER CHANCES ARE THE MAIN FORECAST CONCERNS. TONIGHT...AS HEIGHT FALLS OCCUR OVER THE WESTERN GREAT PLAINS WITH THE APPROACH OF THE LARGE WESTERN CONUS TROUGH...WARM ADVECTION WILL RAMP UP FROM THE NORTHERN MISSISSIPPI VALLEY TO THE EASTERN GREAT LAKES TONIGHT. CURRENT LLJ OVER SOUTHERN LAKE MICHIGAN/SE LOWER MICHIGAN AND ILLINOIS WILL BYPASS THE STATE AS IT SHIFTS TO THE SOUTHEAST THIS EVENING. WILL HAVE TO WAIT FOR A SECONDARY AND STRONGER LLJ TO ORGANIZE OVER THE SOUTHERN MISSOURI VALLEY AND LIFT NORTHWARD LATE THIS EVENING FOR OUR MEANINGFUL PRECIP CHANCES TO ARRIVE. OPERATIONAL MODELS THIS MORNING ARE DELAYING PRECIP CHANCES AS IT LOOKS LIKE WEAK ISENTROPIC ASCENT THIS EVENING WILL GO TOWARDS TRYING TO SATURATE THE COLUMN. HAVE TRIMMED POPS ACROSS THE NORTH AS A RESULT. STRONGER ISENTROPIC ASCENT AND MOISTURE TRANSPORT THEN ARRIVES AFTER MIDNIGHT AND HAVE INCREASED POPS TO LIKELY EVERYWHERE EXCEPT NEAR THE U.P. BORDER. SHOULD ALSO SEE AREAS OF FOG DEVELOP ONCE THE RAIN ARRIVES AS WELL. LOOKED AT THUNDER CHANCES TONIGHT AND BUFKIT SOUNDINGS SHOW MID-LEVEL CAPPING AROUND 8KFT SO WILL KEEP THUNDER OUT OF THE FORECAST. LOWS WILL STAY MILD AND RANGE FROM THE MID 30S NORTH TO MID 40 SOUTHEAST. SATURDAY...SURFACE LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE PLAINS INTO SOUTHERN MINNESOTA IN THE AFTERNOON. AHEAD OF THE LOW...SW FLOW ALOFT WILL STRENGTHEN WHICH WILL INCREASE POP CHANCES FOR THE MORNING INTO THE LIKELY/DEFINITE RANGE. AREAS OF FOG WILL ALSO REMAIN AN ISSUE UNTIL DIURNAL HEATING CAN INCREASE THE TEMPERATURE-DEWPOINT SPREAD BY LATE MORNING. MOST OF THE FORCING SHOULD LIFT NORTH OF THE U.P. BORDER BY MID-AFTERNOON...WHICH SHOULD END THE WIDESPREAD SHOWER THREAT. THE SURFACE WARM FRONT WILL LAG BEHIND A BIT AND MOVE INTO CENTRAL WISCONSIN IN THE AFTERNOON. TEMPS WILL BE THE WARMEST THERE...AND REACH INTO THE LOWER TO MIDDLE 60S. CAPPING ALSO DIMINISHES WITH THE APPROACH OF THE SURFACE WARM FRONT...SO WILL LEAVE A MENTION OF ISOLATED THUNDER IN THE FORECAST. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. SHOWERS AND ELEVATED THUNDERSTORMS POSSIBLE SATURDAY EVENING AS A WARM FRONT MOVES INTO THE UPPER PENINSULA. THEN THERE WILL LIKELY BE LIGHHT RAIN OR DRIZZLE LATE SATURDAY NIGHT AND SUNDAY ALONG WITH SOME FOG. SURFACE WAVE MOVING NORTH ALONG A SLOW MOVING COLD FRONT SHOULD PRODUCE A GOOD RAINFALL SUNDAY. THE RAIN WILL CHANGE TO SNOW SUNDAY NIGHT OVER THE WESTERN PORTION OF THE FORECAST AREA BUT ANY ACCUMULATIONS SHOULD BE LIGHT. BLUSTERY AND COLDER MONDAY WITH CYCLONIC UPPER FLOW AND SCATTERED SNOW SHOWERS OR FLURRIES. WINDS APPEAR TOO WESTERLY FOR LAKE EFFECT IN NORTHCENTRAL WISCONSIN. DRY AND COOL TUESDAY THROUGH THURSDAY WITH UPPER FLOW BECOMING ZONAL AND A SURFACE HIGH DRIFTING ACROSS THE AREA. SOME CHANCE OF LIGHT PRECIPITATION TOWARDS THE END OF THE WEEK IN WARM ADVECTION PATTERN BUT NOT MUCH MOISTURE SO LEFT IT DRY FRIDAY. && .AVIATION...WARM FRONT SLOWLY LIFTING NORTH ACROSS THE REGION OVERNIGHT INTO SATURDAY. CIGS AND VSBYS WILL FALL FROM CURRENT MVFR READINGS AS LOW LEVEL MOISTURE INCREASES AHEAD OF THIS FRONT. SHOWER CHANCES WILL ALSO INCREASE THROUGH THE NIGHT AS WELL...AND RADAR CONFIRMS TREND. ONCE SHOWERS ARRIVE...CIGS AND VSBYS ARE EXPECTED TO FALL INTO THE LIFR RANGE. SOME IMPROVEMENT EXPECTED BY MID-DAY SATURDAY AS SHOWERS LIFT OFF TO THE NORTHEAST. JKL && .MARINE...GUSTY SOUTH WINDS AND BUILDING WAVES MAY BE A HAZARD TO SMALL CRAFT SATURDAY THROUGH EARLY SUNDAY. A COLD FRONT WILL MOVE THROUGH SUNDAY AFTERNOON WITH GUSTY WEST WINDS AND LARGE WAVES POSSIBLE FOLLOWING IT SUNDAY NIGHT AND MONDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 435 AM CST SAT NOV 10 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 435 AM CST SAT NOV 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE ANTICIPATED THROUGH THE PERIOD. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO DIME SIZE AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTH INTO ONTARIO ON SUNDAY...AND DRAG A STRONG COLD FRONT THROUGH WISCONSIN. ISOLATED THUNDERSTORMS MAY DEVELOP ON SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAIN IS ANTICIPATED IN ASSOCIATION WITH THE COLD FRONT SUNDAY INTO SUNDAY EVENING...WHICH COULD LEAD TO LOCALIZED URBAN FLOODING IN AREAS WHERE LEAVES HAVE NOT BEEN CLEARED FROM STORM DRAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT SPOTTERS ARE URGED TO FORWARD ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-111045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 435 AM CST SAT NOV 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR GUSTY SOUTHEAST WINDS AND BUILDING WAVES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GALE WARNING HAS BEEN ISSUED FOR THE LAKE MICHIGAN MARINE ZONES FROM 3 AM TO 9 PM SUNDAY...FOR SOUTHERLY GALE FORCE GUSTS TO 35 TO 40 KTS AND HIGH WAVES. THE SMALL CRAFT ADVISORY WILL CONTINUE ON THE BAY THROUGH SUNDAY EVENING. CONDITIONS HAZARDOUS TO SMALL CRAFT MAY LINGER THROUGH SUNDAY NIGHT AND MONDAY...AS GUSTY WEST WINDS DEVELOP IN THE WAKE OF A STRONG COLD FRONT. TSK/RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 453 AM CST SAT NOV 10 2012 WIZ030-035-036-045-101145- MARATHON-PORTAGE-WAUSHARA-WOOD- 453 AM CST SAT NOV 10 2012 ...SPECIAL WEATHER STATEMENT... AT 451 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF INCH IN DIAMETER 23 MILES WEST OF WISCONSIN RAPIDS...MOVING NORTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... LINDSEY BY 455 AM CST... NASONVILLE BY 500 AM CST... MARSHFIELD BY 510 AM CST... STRATFORD BY 520 AM CST... THE STORM MAY ALSO PRODUCE BRIEF HEAVY RAIN. ISOLATED THUNDERSTORMS MAY DEVELOP AT ANY TIME ACROSS THE REMAINDER OF MARATHON...PORTAGE... WAUSHARA AND WOOD COUNTIES THROUGH SUNRISE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF INCH IN DIAMETER AND BRIEF HEAVY RAIN. ECKBERG
The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 11:09 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell south of Marshfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413852.